Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 38, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Oct 21, 2020, 3:32 PM MDT for 6 counties in Colorado. It took effect at Oct 22, 2020, 10:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2020, 3:32 PM MDT (21:32 UTC)
- In effect from
- Oct 22, 2020, 10:00 AM MDT
- Expired
- Oct 22, 2020, 7:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 103 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2407 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229 WWUS85 KBOU 212132 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 332 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING FOR THE MOUNTAIN VALLEYS THIS AFTERNOON AND EARLY EVENING FOR LOW HUMIDITY AND GUSTY WINDS...THEN AGAIN FOR SOUTH PARK THURSDAY... ...RED FLAG WARNING FOR THE FRONT RANGE FOOTHILLS THIS AFTERNOON AND TONIGHT FOR LOW HUMIDITY...GUSTY WINDS...AND POOR HUMIDITY RECOVERY OVERNIGHT... .Red Flag conditions continue in the mountain valleys and foothills this afternoon. Conditions will improve in the valleys this evening, but the foothills will have windy conditions with poor humidity recovery. Overnight maximum humidity in the foothills will be in the 20 to 30 percent range while winds increase with gusts of up to 50 mph possible, mainly down to about 9000 feet and wind prone lower foothill locations. The foothills will see a shift to northeast winds with cooler temperatures and higher humidities behind a cold front Thursday morning. These winds may also gust up to 30 mph during the day Thursday. Critical conditions will return to South Park Thursday. COZ214-220600- /O.NEW.KBOU.FW.W.0038.201022T1600Z-201023T0100Z/ /O.CON.KBOU.FW.W.0037.000000T0000Z-201022T0100Z/ Central and Southeast Park County- 332 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 7 PM MDT Thursday. * Affected Area...Fire Weather Zone 214. * Timing...Until 7 PM MDT this evening. Then again 10 AM MDT Thursday morning until 7 PM Thursday evening. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ211-213-220100- /O.CON.KBOU.FW.W.0037.000000T0000Z-201022T0100Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- 332 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK AND MIDDLE PARK... * Affected Area...Fire Weather Zones 211 and 213. * Timing...Until 7 PM MDT this evening. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 13 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ215-216-220600- /O.CON.KBOU.FW.W.0037.000000T0000Z-201022T1400Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 332 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS... * Affected Area...Fire Weather Zones 215 and 216. * Timing...Until 8 AM MDT Thursday. * Winds...West 10 to 20 mph with gusts up to 40 mph, relaxing to gusts to 25 mph this evening, increasing back up to 10 to 20 mph with gusts 25 to 40 mph, highest readings above 7000 feet. * Relative Humidity...As low as 12 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth. Poor humidity recovery overnight with the gusty winds will allow continuation of active fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
417 WWUS85 KBOU 220105 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 705 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING FOR SOUTH PARK THURSDAY... ...RED FLAG WARNING FOR THE FRONT RANGE FOOTHILLS TONIGHT FOR LOW HUMIDITY...GUSTY WINDS...AND POOR HUMIDITY RECOVERY OVERNIGHT... .Red Flag conditions will improve in the valleys this evening, but the foothills will have windy conditions with poor humidity recovery. Overnight maximum humidity in the foothills will be in the 20 to 30 percent range while winds increase with gusts of up to 50 mph possible, mainly down to about 9000 feet and wind prone lower foothill locations. The foothills will see a shift to northeast winds with cooler temperatures and higher humidities behind a cold front Thursday morning. These winds may also gust up to 30 mph during the day Thursday. Critical conditions will return to South Park Thursday. COZ214-220915- /O.EXP.KBOU.FW.W.0037.000000T0000Z-201022T0100Z/ /O.CON.KBOU.FW.W.0038.201022T1600Z-201023T0100Z/ Central and Southeast Park County- 705 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK... ...RED FLAG WARNING HAS EXPIRED THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK... * Affected Area...Fire Weather Zone 214. * Timing...10 AM MDT Thursday morning until 7 PM Thursday evening. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ211-213-220215- /O.EXP.KBOU.FW.W.0037.000000T0000Z-201022T0100Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- 705 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK AND MIDDLE PARK... Winds will decrease this evening, but humidity recover will remain low. $$ COZ215-216-220915- /O.CON.KBOU.FW.W.0037.000000T0000Z-201022T1400Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 705 PM MDT Wed Oct 21 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS... * Affected Area...Fire Weather Zones 215 and 216. * Timing...Until 8 AM MDT Thursday. * Winds...West 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 9 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth. Poor humidity recovery overnight with the gusty winds will allow continuation of active fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
105 WWUS85 KBOU 220957 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 357 AM MDT Thu Oct 22 2020 ...RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, FIRE WEATHER ZONE 214... COZ215-216-221100- /O.CAN.KBOU.FW.W.0037.000000T0000Z-201022T1400Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 357 AM MDT Thu Oct 22 2020 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS... The National Weather Service in Denver has cancelled the Red Flag Warning. Gusty downslope winds did not develop overnight. In addition to this, a strong cold front will arrive sooner than expected. Therefore the Red Flag Warning has been canceled. $$ COZ214-230100- /O.CON.KBOU.FW.W.0038.201022T1600Z-201023T0100Z/ Central and Southeast Park County- 357 AM MDT Thu Oct 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK... * Affected Area...Fire Weather Zone 214. * Timing...10 AM MDT Thursday morning until 7 PM Thursday evening. * Winds...West 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 13 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
918 WWUS85 KBOU 221349 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 749 AM MDT Thu Oct 22 2020 ...RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MIDDLE PARK, SOUTH PARK, AND THE HIGH MOUNTAINS OF BOULDER, GILPIN, CLEAR CREEK, SUMMIT AND PARK COUNTIES...FIRE WEATHER ZONES 212, 213 AND 214... .Very low dewpoints and strong west-southwest winds over the high mountains and valleys will lead to critical fire weather conditions today as humidities will be in the low to mid teens and winds gusting 25 to upwards of 50 mph at elevations above 10,000 feet. A weather system moving down from the north, which brought a cold front to the plains and lower Front Range foothills, isn't expected to bring the higher dewpoints to the higher elevations until later this afternoon. Elevations above this cold front on the lee slopes of the Front Range Mountains will be in much drier air, with westerly winds gusting 25 to 40 mph. Conditions over the far northern mountains, including North Park, Rocky Mountain National Park and the upper foothills of Larimer County will be near critical this morning, but improving by noon as the weather system pushes down from the north. COZ212-213-222200- /O.EXA.KBOU.FW.W.0038.201022T1600Z-201023T0100Z/ South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Grand and Summit Counties Below 9000 Feet- 749 AM MDT Thu Oct 22 2020 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MIDDLE PARK AND THE HIGHER MOUNTAINS TO THE EAST AND SOUTH, INCLUDING MOUNTAINS ABOVE 9000 FEET IN BOULDER, GILPIN, CLEAR CREEK, GRAND AND PARK COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM MDT this evening. * Affected Area...Fire Weather Zones 212 and 213. * Timing...10 AM MDT this morning until 7 PM this evening, with higher humidities starting to spread from the north and east after 5 PM. * Winds...West 15 to 25 mph with gusts up to 50 mph. * Relative Humidity...As low as 15 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ214-222200- /O.CON.KBOU.FW.W.0038.201022T1600Z-201023T0100Z/ Central and Southeast Park County- 749 AM MDT Thu Oct 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK... * Affected Area...Fire Weather Zone 214. * Timing...10 AM MDT this morning until 7 PM this evening. * Winds...West 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 14 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
571 WWUS85 KBOU 222132 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 332 PM MDT Thu Oct 22 2020 ...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MIDDLE PARK, SOUTH PARK, AND THE HIGH MOUNTAINS OF BOULDER, GILPIN, CLEAR CREEK, SUMMIT AND PARK COUNTIES...FIRE WEATHER ZONES 212, 213 AND 214... ...FIRE WEATHER WATCH FRIDAY AFTERNOON THROUGH SATURDAY EVENING FOR THE MOUNTAINS AND HIGH VALLEYS...FIRE WEATHER ZONES 211>214...217...AND 218... ...FIRE WEATHER WATCH LATE FRIDAY NIGHT THROUGH SATURDAY EVENING FOR FIRE WEATHER ZONE 215... .Very low dewpoints and strong west-southwest winds over the high mountains and valleys will lead to critical fire weather conditions today as humidities will be in the low to mid teens and winds gusting 35 to upwards of 50 mph at elevations above 10,000 feet. Elevations above this cold front and on the lee (west) slopes of the Front Range Mountains will be in much drier air, with westerly winds gusting 25 to 40 mph. Winds will decrease this evening and remain lighter Friday morning. However, winds will begin to increase again later Friday afternoon and especially Friday night and Saturday. Wind gusts will likely increase to around 40 mph in valley and higher foothills areas by Saturday, with gusts up to 60 mph or more over the mountains. Despite humidity being higher Friday night into Saturday, the existing fires burning in heavy fuels may lead to considerable additional growth during the period of stronger winds. COZ212>214-230545- /O.NEW.KBOU.FW.A.0024.201023T1800Z-201025T0100Z/ /O.CON.KBOU.FW.W.0038.000000T0000Z-201023T0100Z/ South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- 332 PM MDT Thu Oct 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SUMMIT COUNTY... GRAND COUNTY...AND SOUTH PARK... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SUMMIT COUNTY...GRAND COUNTY...AND SOUTH PARK... The National Weather Service in Denver has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Friday afternoon through Saturday evening. * Affected Area...Fire Weather Zones 212, 213 and 214. * Timing...Red Flag Warning until 7 PM this evening. Fire Weather Watch from Friday afternoon through Saturday early evening. * Winds...West 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 14 percent. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ211-217-218-230545- /O.NEW.KBOU.FW.A.0024.201023T1800Z-201025T0100Z/ Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 332 PM MDT Thu Oct 22 2020 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN MOUNTAINS AND NORTH PARK...FIRE WEATHER ZONES 211...217...AND 218... The National Weather Service in Denver has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Friday afternoon through Saturday evening. * Affected Area...Fire Weather Zones 211, 217 and 218. * Timing...Winds will increase Friday afternoon, but become stronger Friday night and Saturday. * Winds...Southwest 15 to 30 mph with gusts up to 50 mph by Saturday. * Relative Humidity...As low as 16 percent Friday. * Impacts...Ongoing drought conditions combined with strong winds and low relative humidity mean conditions are prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ215-230545- /O.NEW.KBOU.FW.A.0024.201024T0600Z-201025T0100Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- 332 PM MDT Thu Oct 22 2020 ...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN FRONT RANGE FOOTHILLS...FIRE WEATHER ZONE 215... The National Weather Service in Denver has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from late Friday night through Saturday evening. * Affected Area...Fire Weather Zone 215. * Timing...Winds are expected to increase late Friday night and Saturday. Higher elevations above 7500 feet should see the strongest winds. * Winds...West 10 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 25 percent. * Impacts...Ongoing drought conditions combined with strong winds mean conditions are prime for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 21, 3:26 PM MDT, 6 minutes earlier.
Area forecast discussion, Oct 21, 3:26 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 326 PM MDT Wed Oct 21 2020 .SHORT TERM...(This evening through Thursday) Issued at 326 PM MDT Wed Oct 21 2020 Moderate westerly flow aloft will be increasing tonight and turning more southwesterly as an upper trough over Canada drops down the northern Rockies. At the surface, a lee trough will be strengthening tonight in response to the approaching system. Dry air will continue advecting in from the west-southwest, and with a weak stable layer forming after midnight, a minor mountain wave will form to increase winds over the higher mountains with some increase over the foothills. The downsloping effects will keep minimum temperatures quite warm over the foothills and adjacent plains. A cold front will then blast down from Wyoming tomorrow early morning, pushing into the metro area right around sunrise. Moisture will be limited at first, but then increase in the afternoon as a second reinforcing push from the north spreads in. However, temperatures in the saturated layer on forecast soundings are staying quite warm, so likely will only see areas of drizzle in the northern foothills and northern mountains in the afternoon. Winds behind these fronts will likely gust in the 30-40 mph range, so with the drought stricken open fields over the plains, could see some areas of blowing dust in the late afternoon. Temperatures will likely peak in the morning then drop through the rest of the day. The exception will be west of the divide south of Jackson County where the front likely won't get into. This area will remain warm, dry and breezy. .LONG TERM...(Thursday night through Wednesday) Issued at 326 PM MDT Wed Oct 21 2020 ...DRY WEATHER AND FIRE WEATHER THREAT WILL FINALLY BE REPLACED BY SNOW AND COLD TEMPERATURES... For Thursday night, much cooler air will continue to spread across the plains on the heels of gusty north/northeast winds. The colder and more moist air will back up through the foothills and should be deep enough (up to ~10 thousand feet) to envelop all of the Cameron Peak, Calwood, and Lefthand Canyon fires on this side of the Front Range. We even expect some light freezing drizzle and very light snow to develop in this upslope regime. Moisture depth is only to the top of the front, and temperatures drop to near -10C in the moist layer. As a result, any precipitation could very well be a mix of light freezing drizzle and flurries/very light snow. We'd like to see temps in the moist layer below -10C to ensure all snow. Temperatures drop cold enough to possibly produce a few slick spots in/next to the foothills, if we get a couple hundredths of liquid precip. The eastern plains and mountains west of the Front Range will remain dry. On Friday, the colder airmass will hold across the Front Range Foothills and plains as a large surface high pressure system hovers across the Northern and Central Plains. Mountain areas will see a return of breezy conditions by Friday afternoon as flow aloft and the dry airmass re-establishes itself. On Saturday, Winds will increase across the mountains and foothills in advance of the next storm system. Temperatures should be able to rebound closer to normal levels across the plains as the cool high pressure to the east retreats. All eyes are then shifting to the big weather pattern change for Saturday night through early next week. All models are in good agreement that a strong cold front will plow across the plains by Saturday evening, ushering in much colder air. It will quickly feel like winter with lows Saturday night dipping to near 20F across the plains, and then temperatures likely barely budging on Sunday. We lowered high temperatures several more degrees and went on the colder side of guidance through Monday based on good model agreement with regard to timing of front and temperatures/ precipitation behind it. We doubt if we'll see any rain at this point on the leading edge, considering how fast the cold air deepens. Snow should start by Saturday night across at least the northern half of the area, and then shift southward late Saturday night through Sunday and Sunday night. There are still uncertainties with regard to how the upper level trough evolves, and thus a moderate amount of uncertainty with regard to snow accumulation. If a deeper (but not too deep) solution verifies, then we could be looking at more significant snow accumulations. Right now, the ensemble averages are suggesting a few inches of snow across the plains and I-25 Corridor, and several inches to around a foot over the mountains. One thing that could disrupt those much needed accumulations for fire efforts would be the splitting trough, as those often underperform with less upslope and forcing. That said, there's still the upper level jet around for potential of enhanced banding. An overperforming storm is also possible if it cuts off closer to the Four Corners, but right now the EC and GEM ensembles would suggest it drives more into the Great Basin, taking the better upper level support with it. This is probably the most likely solution. Whatever the case, it will turn much colder with at least some snow for Saturday night through Monday. There should be slow moderation in temperatures through the middle of next week, but much colder than normal weather will still persist. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 326 PM MDT Wed Oct 21 2020 Wildfire smoke from the ongoing fires will stay mainly north of Denver this afternoon and into the evening, which could impact slant visibility. The Denver cyclone will be keeping KDEN/KAPA east or southeast winds this afternoon, then returning to drainage. KBJC will continue to have light north winds, becoming west with gusts up to 25 knots possible early this evening and tonight. A cold front is expected to push down around 12-15Z tomorrow morning with gusty north-northeast winds. Low stratus will likely start forming by 18z along the foothills and Palmer Divide then start filling in to the northeast. Ceilings down to 3000 feet, possibly lower, with areas of freezing drizzle possible in the evening. && .FIRE WEATHER... Issued at 326 PM MDT Wed Oct 21 2020 Keeping the current RFWs going, expecting Middle and South Parks to decouple this evening to allow humidity to recover. Over the foothills, the stable layer which will set up the overnight increase in winds, is trending a little weaker. Therefore not expecting the higher gusts to make it all the way down the foothills. However, still expecting gusts of 35 to 50 mph above 9000 feet, with gusts 20 to 35 mph above 7000 feet. Drier air moving in from the southwest overnight will dry even more when forced downslope, resulting in overnight humidity recoveries in the 20 to 30 percent range. The cold front will then push into Larimer County in the 4 to 6am time frame and into Boulder County in the 5 to 7am time frame, with much higher humidity and light easterly winds. West of the divide, west-southwest winds will again be gusting 20 to 35 mph, though slightly lighter than today, while humidity will be slightly higher than today. Still, it looks like South Park will again be in critical fire conditions, have issued a Red Flag Warning for them. On Friday, it will be breezy across the high mountain valleys with gusts around 25 mph, but humidities will be higher (minimums of 20-28%). Saturday will feature stronger winds with gusts of 30-40 mph common across all of the mountains and spreading through portions of the foothill fire areas. However, minimum humidities are forecast to be in the 20s to lower 30% range. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ211-213-214. Red Flag Warning from 10 AM to 7 PM MDT Thursday for COZ214. Red Flag Warning until 8 AM MDT Thursday for COZ215-216. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman FIRE WEATHER...Kriederman
Hazardous weather outlook, Oct 21, 10:51 AM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1051 AM MDT Wed Oct 21 2020 COZ030>051-221700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1051 AM MDT Wed Oct 21 2020 ...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON FOR THE HIGH MOUNTAIN VALLEYS AND FRONT RANGE FOOTHILLS, CONTINUING THROUGH THE NIGHT ALONG THE FOOTHILLS... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A warm and dry day today will mix with gusty winds in the higher elevations to bring another day of very high fire danger. Wind gusts of 30 to 40 mph will be common this afternoon, and the higher mountains will have gusts to 50 mph. The winds will diminish in the mountain valleys this evening, but will remain windy with low humidity in the foothills overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Warm, breezy, and dry conditions will persist over the mountains and mountain valleys through Saturday, bringing continuation of elevated fire weather concerns. Meanwhile, a cold front will bring colder temperatures and higher relative humidities to the Front Range and eastern plains Thursday and continues into Saturday. A storm system is still on track to move across the Central Rockies this weekend. This system will bring a good chance for snow Saturday night and Sunday along with cold temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.